Arizona, 2013

Damaging Winds and Lightning Strike in Arizona, June 30, 2013

June 30, 2013 · NWS TWC · 3 events in 1 county or zone

High Pressure over the Great Basin resulted in moderate northeast flow over southeast Arizona. With surface dew points in the 30s and 40s, thunderstorms produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High Pressure over the Great Basin resulted in moderate northeast flow over southeast Arizona. With surface dew points in the 30s and 40s, thunderstorms produced gusty winds. Due to recent dry conditions, those winds created areas of blowing dust. In addition, lightning strikes created at least three separate fires, including one in the Santa Catalina Mountains known as the Prison Wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 2:10 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:10 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN JUN 30 2013

.SYNOPSIS...INCREASING MOISTURE WILL LEAD TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THE INCREASED
MOISTURE WILL ALSO PROVIDE A MODERATION IN DAYTIME TEMPERATURES
DURING THE UPCOMING WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING
ACROSS THE WHITE MOUNTAINS AT THIS TIME. ISOLATED SHOWERS WERE ALSO
OCCURRING ACROSS SRN COCHISE COUNTY AND ERN SANTA CRUZ COUNTY SOUTH
TO SOUTHEAST OF TUCSON. MOVEMENT OF THESE SHOWERS AND TSTMS WAS TO
SOUTHWEST AROUND 10-15 KTS. VARIOUS MESOSCALE MODELS WERE SIMILAR
WITH DEPICTING A SWWD MOVEMENT OF PRECIP ECHOES THIS AFTERNOON AND
THIS EVENING. THESE MODELS FAVOR THE CATALINA MTNS AND GALIURO MTNS
NE OF TUCSON FOR THE BEST CHANCE OF PRECIP...AS WELL AS SANTA CRUZ
COUNTY LATER THIS AFTERNOON.

AT ANY RATE...THE OFFICIAL FORECAST CONTINUES WITH SCATTERED SHOWERS
AND TSTMS THIS EVENING GENERALLY FROM TUCSON EWD/SWD. ISOLATED
SHOWERS/TSTMS ARE EXPECTED THIS EVENING ACROSS WRN/CENTRAL PIMA
COUNTY AND SOUTH CENTRAL PINAL COUNTY. HAVE MAINTAINED A SLIGHT
CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF SE AZ LATE TONIGHT.

30/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING STRONG HIGH PRESSURE
ALOFT TO REMAIN CENTERED GENERALLY OVER THE GREAT BASIN REGION THIS
WEEK. THIS PATTERN WILL PROVIDE A GRADUAL INCREASE OF MOISTURE
ACROSS SE AZ. HAVE NOTED THAT THE 30/12Z GFS/ECMWF QPF/S THRU WED
WERE FAIRLY LOW. HOWEVER...THERE APPEARS TO BE ENOUGH MOISTURE TO
JUSTIFY CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD WITH LESSER CHANCES
ACROSS WRN SECTIONS.

THE UPPER HIGH IS PROGGED TO MOVE INTO THE LOWER COLORADO RIVER
VALLEY BY FRI. UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY
OVER WRN AZ NEXT WEEKEND. HAVE NOTED FAIRLY PRONOUNCED DIFFERENCES
BETWEEN THE GFS/ECMWF QPF/S ESPECIALLY FRI-SUN. THE ECWMF WAS
MARKEDLY WETTER VERSUS THE GFS THIS PERIOD. FOR NOW HAVE MAINTAINED
A FAIRLY LOW-GRADE MONSOON CONVECTIVE PATTERN DURING THE LATTER PART
OF THE WEEK AND NEXT WEEKEND. WOULD NOT BE SURPRISED TO SEE POPS
INCREASED FRI-SUN PARTICULARLY IF THE ECMWF MAINTAINS RUN-TO-RUN
CONTINUITY.

AS FOR TEMPS...THE EXCESSIVE HEAT WARNING CONTINUES THRU 9 PM MST
THIS EVENING. THEREAFTER...EXPECT A GRADUAL MODERATION IN DAYTIME
TEMPS THIS WEEK IN RESPONSE TO INCREASED MOISTURE ACROSS THE AREA.

&&

.AVIATION...VALID THROUGH 02/00Z. ISOLD TO SCT HIGH BASED -TSRA/
-SHRA ARE FORECAST...MAINLY FROM KTUS EASTWARD TIL 01/04Z AND AGAIN
MONDAY AFTERNOON. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 50 KTS
ALONG WITH MVFR VSBYS IN BLDU ARE POSSIBLE. OTHERWISE VFR CONDITIONS
ARE EXPECTED WITH NORMAL DIURNAL WIND DIRECTIONS FROM THE SE DURING
THE AM HOURS AND NW DURING THE PM HOURS. SPEEDS WILL GENERALLY RANGE
FROM 8-15 KTS WITH LATE AFTERNOON/EARLY EVENING GUSTS 20-25 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER THE GREAT BASIN WILL
MAINTAIN A NORTHEASTERLY UPPER FLOW THIS WEEK. EXPECT SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. STRONG...
GUSTY AND ERRATIC WINDS ARE QUITE LIKELY WITH STRONGER THUNDERSTORMS.
THE CHANCES FOR WETTING RAIN WILL INCREASE ESPECIALLY DURING THE
LATTER PART OF THE WEEK AS MOISTURE INCREASES ACROSS THE AREA.
INCREASING MOISTURE WILL ALSO RESULT IN A MODERATION OF DAYTIME
TEMPERATURES.

&&

.CLIMATE...THE MINIMUM TEMPERATURE SO FAR AT TUCSON INTERNATIONAL
AIRPORT IS 87 DEGREES. THIS TEMPERATURE IF HELD THROUGH MIDNIGHT
WOULD BREAK THE OLD RECORD HIGHEST MINIMUM TEMPERATURE FOR JUNE 30
OF 85 DEGREES WHICH WAS SET IN 1994. IN ADDITION...87 DEGREES WOULD
TIE SEVERAL PREVIOUS YEARS FOR THE THIRD WARMEST LOW TEMPERATURE ON
RECORD AT TUCSON. THE ALL TIME WARMEST LOW TEMPERATURE AT TUCSON IS
89 DEGREES ON JULY 22 OF 2006.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   EXCESSIVE HEAT WARNING UNTIL 9 PM MST THIS EVENING FOR
   AZZ501>506-509-515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...BF
AVIATION/FIRE WEATHER/CLIMATE...KD

In the hours before

Special weather statement, Jun 30, 2:25 PM MST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUN 30 2013

AZZ503-513-302200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
225 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 300 PM MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF NOGALES...MOVING SOUTHWEST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...RIO RICO AND PENA
BLANCA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3133 11108 3141 11131 3155 11088 3143 11067
      3134 11070
TIME...MOT...LOC 2124Z 051DEG 12KT 3142 11090

KD
Special weather statement, Jun 30, 2:58 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SUN JUN 30 2013

AZZ509-302230-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
258 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN
GRAHAM COUNTIES UNTIL 330 PM MST...

AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLIFTON...OR 31 MILES EAST
OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...YORK AND DUNCAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3264 10910 3276 10939 3301 10921 3289 10905
TIME...MOT...LOC 2158Z 034DEG 11KT 3288 10918

KD
Special weather statement, Jun 30, 4:39 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST SUN JUN 30 2013

AZZ507-508-511>513-010045-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT
AZ-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS
INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING
SIERRA VISTA/BENSON AZ-
439 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY IS IN EFFECT UNTIL 545 PM MST...

A CLUSTER OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE
TO THE SOUTHWEST ACROSS NORTHERN PORTIONS OF COCHISE COUNTY. SOME OF
THESE STORMS WILL PRODUCE STRONG GUSTY WINDS WHICH WILL LIKELY
RESULT IN BLOWING DUST...ESPECIALLY NEAR THE WILLCOX PLAYA.

AREAS AFFECTED INCLUDE...WILLCOX...BOWIE...SUNIZONA...SAN SIMON...
PORTAL...PEARCE-SUNSITES...PARADISE...KANSAS SETTLEMENT...I-10 AT
MILEPOST 355...I-10 AND TEXAS CANYON...DRAGOON...COCHISE AND
CHIRICAHUA NATIONAL MONUMENT.

EXPECT REDUCED VISIBILITIES AT TIMES DUE TO BLOWING DUST WITH
VISIBILITIES DOWN TO PERHAPS A MILE OR SO.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3226 10907 3182 10907 3182 10982 3206 11031
      3242 10992
Special weather statement, Jun 30, 5:43 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SUN JUN 30 2013

AZZ504-507-508-513-514-010145-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
543 PM MST SUN JUN 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA...NORTHEASTERN SANTA
CRUZ AND WESTERN COCHISE COUNTIES UNTIL 645 PM MST...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS JUST EAST OF BENSON AND MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

BLOWING DUSTS WILL ALSO ACCOMPANY THIS STORM AND MOTORISTS TRAVELING
ALONG INTERSTATE 10 BETWEEN BENSON AND VAIL SHOULD BE EXTRA CAUTIOUS
AND PULL OFF THE ROAD IF THE DUST BECOMES TO DENSE TO DRIVE THROUGH
SAFELY.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...HUACHUCA CITY...ST.
DAVID...SAINT DAVID...MESCAL...KARTCHNER CAVERNS STATE PARK...
WHETSTONE...FORT HUACHUCA...CORONA DE TUCSON...ELGIN AND SONOITA.

LAT...LON 3149 11037 3162 11056 3175 11078 3195 11082
      3226 11011 3199 10988
TIME...MOT...LOC 0039Z 049DEG 17KT 3197 11017

The radar

The Tucson radar (KEMX), 33 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 30, 6:20 PM MST to 6:56 PM MST
Where
Pima County, 6.3 mi E of (Dma)davis Monthan A to 0.36 mi W of Emery Park
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
32.169, -110.772

Thunderstorms produced wind gusts of 58 to 68 mph across southern sections of Tucson. While no damage was reported, blowing dust reduced visibilities to less than a quarter mile in spots.

Lightning, Pima

When
June 30, 7:33 PM MST
Where
Pima County, 4.55 mi ENE of (Dma)davis Monthan A
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.206, -110.815

Lightning struck a pair of Palm Trees near 22nd Street and Sarnoff Drive, igniting them and burning one to a cinder. Another palm tree was ignited by lightning near Golf Links Road and Prudence Road.

Thunderstorm Wind, Pima

When
June 30, 8:18 PM MST to 8:28 PM MST
Where
Pima County, 3.71 mi SSW of Tuscon Ryan Fld Arpt to 1.81 mi E of Three Pts
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
32.084, -111.204

Thunderstorm winds blew down a 20 foot flag pole in Three Points, Arizona. The winds also produced areas of blowing dust that restricted visibility to less than a quarter mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450262, 460632, 450438.